There are numerous causes of cardiac arrest in the perioperative period, including hypoxia, hypovolemia, and vagal response to medications or procedures during routine anesthetics. Initiation of adequate cardiopulmonary resuscitation, administration of epinephrine, and application of a defibrillator, with shocking when applicable, are all essential steps in achieving return of spontaneous circulation. Knowledge and utilization of monitoring equipment can alert the provider to problems leading to cardiac arrest as well as ensure proper resuscitative efforts during the event. Polypharmacy is quite common with many of today's special needs patients. It is important to understand the medications they are taking as well as the potential interactions that may occur with drugs given during sedation and general anesthesia. The following is a case report of cardiac arrest including asystole and pulseless electrical activity in a 27-year-old man with autism and behavioral problems who presented for restorative dentistry under general anesthesia in the ambulatory surgery setting.
Cardiac Arrest Upon Induction of General Anesthesia
- Views Icon Views
- Share Icon Share
- Search Site
Regina A. E. Dowdy, Shadee. T. Mansour, James H. Cottle, Hannah R. Mabe, Harry B. Weprin, Leigh E. Yarborough, Gregory M. Ness, Todd M. Jacobs, Bryant W. Cornelius; Cardiac Arrest Upon Induction of General Anesthesia. Anesth Prog 1 March 2021; 68 (1): 38–44. doi: https://doi.org/10.2344/anpr-67-03-08
Download citation file: